• A clustering of Clostridium difficile–associated disease in a department of surgery prompted a program of infection control and the evaluation of contributing factors. Fifty patients had diarrhea and positive assays for C difficile cytotoxin during the study period. Twenty-one of the 36 cases that developed among patients admitted to the surgical services occurred on two adjacent general surgery wards that shared attending surgeons and house staff. Perioperative prophylactic antibiotics predated C difficile–associated disease in 20 patients, 12 of whom had short courses (24 hours). Symptoms were typically nonspecific and early diagnosis may be difficult. Incidence remained high, despite infection control measures, until the coincidental closure of two surgical wards. Clostridium difficile–associated disease is a nosocomial infection that can be associated with short courses of prophylactic antibiotics. Recommendations regarding the use of perioperative prophylaxis should recognize C difficile–associated disease as a significant potential complication.
(Arch Surg. 1991;126:241-246)